Heavy Snow, Barber
- When
- December 13, 5:00 AM CST to December 14, 3:00 AM CST
- Where
- Barber forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
Snow started to fall shortly after dawn Friday in far southwestern Kansas, then quickly spread north and east across other parts of southwest and south central Kansas. This snow basically fell south of a line from Johnson City to Garden City to Jetmore to Larned.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Snow started to fall shortly after dawn Friday in far southwestern Kansas, then quickly spread north and east across other parts of southwest and south central Kansas. This snow basically fell south of a line from Johnson City to Garden City to Jetmore to Larned. The heaviest snow reported was in the Medicine Lodge area, where 9 inches fell. 6 to 8 inches of new snow fell east of a Jetmore to Greensburg to Coldwater line, including the communities of Pratt and St. John. From 2 to 4 inches of snowfall was reported across the remainder of southern sections of southwest Kansas. Numerous traffic accidents were reported in the Garden City area, but none with serious injury.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 13, 2:55 AM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 255 AM CST SAT DEC 13 2003 .DISCUSSION... DAYS 1-2... THE MAIN TRICK THIS FORECAST CYCLE WILL BE THE SNOWPACK IMPACT ON TEMPERATURES. QUITE A BIT OF MELTING IS EXPECTED LATER ON TODAY, PARTICULARLY IN THE WESTERN HALF, AND EVEN MORE SO DURING THE DAY SUNDAY. GUIDANCE FORECAST HIGHS, ARE OF COURSE, GOING TO BE TOO HIGH WITH ALL THIS SNOW ON THE GROUND. THE INITIAL CHALLENGE FOR TODAY IS TIMING THE SCOURING OF THE STRATUS. THE BACK EDGE OF THE STRATUS, AS OF THE TIME OF THIS WRITING (SHORTLY AFTER 07Z), EXTENDS FROM ABOUT WALSH, COLORADO TO JOHNSON TO LAKIN TO OAKLEY IN FAR WESTERN KANSAS. VERY LITTLE SNOW FELL OUT IN THESE LOCATION FROM YESTERDAYS STORM, SO ONLY OLD LEFTOVER SNOW FROM TUESDAYS BLIZZARD REMAINS, WHICH ISNT MUCH, AND ONLY IN PATCHY AREAS. WILL GO WITH HIGHS NEAR 40 FROM ELKHART TO SYRACUSE. WHERE SIGNIFICANT SNOW DID FALL FARTHER EAST, AND STRATUS LINGERING A BIT LONGER, HIGHS WILL STRUGGLE TO GET OUT OF THE UPPER 20S. DOWNSLOPE ABOVE THE COLD NEAR SURFACE LAYER WILL BE INCREASING MARKEDLY OVERNIGHT TONIGHT INTO THE DAY SUNDAY. THIS IS WHERE HIGH TEMPERATURE FORECAST MAY GO TO BUST, BUT ILL TRY MY BEST 850 TEMPERATURES WARM DRAMATICALLY INTO THE 9 TO 11C RANGE, WHICH, IF FULL MIX DOWN WERE TO OCCUR, WOULD YIELD TEMPERATURES IN THE 60S OVER MUCH OF SOUTHWEST KANSAS. OBVIOUSLY, WITH COLD SURFACE LAYER REMAINING THANKS TO SNOW, THIS WONT HAPPEN. FWC GUIDANCE CALLS FOR 50 ON SUNDAY AT KDDC, AND 60 FROM THE MET GUIDANCE. THE QUESTION WILL BE HOW MUCH SNOWPACK WILL THERE BE LEFT TO MELT? WENT AHEAD AND LOADED THE MESO-ETA 2 METER TEMPERATURE FORECAST INTO THE IFPS GRIDS FOR SUNDAYS HIGHS, AS THIS LOOKS LIKE A GOOD FIRST GUESS, WHERE THERE IS SNOW...AS THE MODEL IS PICKING UP ON THE SNOW PACK. FARTHER WEST, HOWEVER, WHERE THE SURFACE IS CLOSER TO 850MB, MIXING THROUGH TO THE VERY WARM DOWNSLOPE AIR ABOVE WILL BE A LITTLE EASIER, HOWEVER, IT WILL STILL BE A CHORE AS THE DOWNSLOPE WARMING INVERSION WILL LIKELY BE VERY STRONG. HIGH CIRRUS WILL BEGIN SPREADING INTO THE AREA LATE SUNDAY, AHEAD OF THE NEXT STORM SYSTEM WHICH WILL BRING MORE CHALLENGE INTO THE FORECAST FOR SOUTHWEST KANSAS...IN THE FORM OF SNOW AND VERY STRONG WINDS, PERHAPS. SEE DISCUSSION BELOW. DAYS 3-7... STILL A LITTLE UNCERTAINTY IN THE FORECAST FOR THE SYSTEM FORECAST TO MOVE OUT ACROSS THE CENTRAL PLAINS LATE MONDAY. GFS/ETA MODELS ARE FOCUSING IN ON A MORE OPEN WAVE WITH AN INTENSE VORT MAX MOVING OUT ACROSS THE PANHANDLES AROUND 00Z TUESDAY. LATEST RUNS OF THE EURO MODELS ARE MORE CLOSED OFF WITH THE MID LEVEL SYSTEM. THEY ARE ALSO TAKING A FARTHER NORTH TRACK WHICH IS CURIOUS GIVEN THE MORE CLOSED OFF SOLUTION. THE GFS SOLUTION HAS BEEN FAIRLY CONSISTENT OVER THE PAST FEW RUNS. ONLY CHANGES TO THE EXTENDED FORECAST WERE TO CHANGE THE PRECIP OVER TO SNOW A LITTLE QUICKER MONDAY AFTERNOON. THINK THAT THE COLD AIR WILL BE MOVING IN FAIRLY QUICKLY AND MOST OF THE PRECIP SHOULD BE ASSOCIATED WITH THE COLD AIR AS THE SYSTEM MOVES OUT. APPEARS SOME FAIRLY STRONG WINDS WILL BE LIKELY LATE MONDAY AND MONDAY NIGHT WHICH WILL MAKE FOR SOME HAZARDOUS DRIVING CONDITIONS WITH WHATEVER SNOW DOES FALL. && .PRELIMINARY POINT TEMPS/POPS... DDC 30 16 38 26 / 00 00 00 00 GCK 31 17 41 27 / 00 00 00 00 EHA 38 18 47 28 / 00 00 00 00 LBL 32 18 44 27 / 00 00 00 00 HYS 30 15 44 23 / 00 00 00 00 P28 28 14 36 23 / 00 00 00 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && UMSCHEID/GERARD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 459 AM CST SAT DEC 13 2003 KSZ030-031-043>046-061>066-074>081-084>090-141100- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 459 AM CST (359 AM MST) SAT DEC 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER POTENT STORM SYSTEM IS EXPECTED TO CROSS THE HIGH PLAINS MONDAY AND MONDAY NIGHT, WHICH COULD PROVIDE SOUTHWEST KANSAS WITH ADDITIONAL ACCUMULATING SNOWFALL. AT THIS TIME, IT APPEARS SNOWFALL AMOUNTS WILL BE GENERALLY ON THE LIGHT SIDE OVER PORTIONS OF WESTERN KANSAS, HOWEVER THE MORE SIGNIFICANT HAZARD OF THIS SYSTEM APPEARS TO BE VERY STRONG WINDS. WINDS IN EXCESS OF 40 MPH ARE ANTICIPATED MONDAY NIGHT INTO EARLY TUESDAY. THIS COMBINED WITH ANY ACCUMULATING SNOW WOULD CREATE VERY HAZARDOUS TRAVEL CONDITIONS WITH SIGNIFICANT BLOWING AND DRIFTING SNOW. STAY TUNED TO UPDATED FORECASTS CONCERNING THE TRACK AND STRENGTH OF THIS NEXT WINTER STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. UMSCHEID
The national radar mosaic for the moment the first event began.
19 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328424, 5328425, 5328716, 5328717, 5328718, 5328719, 5328720, 5328721, 5328722, 5328723, 5328724, 5328725, 5328726, 5328727, 5328728, 5328729, 5328730, 5328731, 5328732.